Log in
Paget's Association

Bone pagets

Iam still worrying about the side effects of zolondronic acid infusion recommended. Can anyone offer any alternatives,and it seems no one is making any progress or research for twenty years in to paget

I would love to hear from any one with this disease ,as no body in Lancashire has heard of it

19 Replies
oldestnewest

Hi Fredacheznouz

PRISM was the name of some research into causes of Paget's Disease (bone) by the Universities of Aberdeen & Edinburgh to my certain knowledge: I was a guinea pig for six years, one of about 1700. I believe the research is ongoing even though I am no longer part of it.

Since you are worried about side effects of zolondronic acid infusion, I would suggest you talk to your consultant about your worries in the first instance, and then, if necessary, contact the Paget's Association (details on Internet).

I hope this is helpful.

DavidJH

1 like
Reply

Thanks for your reply .Iam struggling a bit because when I refused the zolondronic acid my consultant didn't want to know .that was it really ,so I am thinking about things for the next 6 months.

Reply

Hi again Fredacheznouz

I think you are referring to Zoledronic acid, one of a number of bisphosphonates. I was treated with an infusion of another of these bisphosphonates back in June 2003: Pamidronate.

So, I guess your next move is to contact the Paget's Association and thoroughly discuss your objection to Zoledronic acid and your next step(s).

Let me make it plain to you that I have no medical expertise/training, and only a limited understanding of biochemistry, but even so I would make the following obvious points.

1. Unless you have profound medical knowledge and of biochemistry, you have no logical basis for rejecting your consultant's advice; appreciated you may have a fear of infusions of anything other than blood, saline, etc; of needles, documented side effects, the unknown, etc.

2. Since you have been diagnosed with Paget's Disease (Bone), you will need treatment (it will not go away/improve without intervention), and the sooner treatment is started the better it will be for you.

3. Consultants specializing in Paget's Disease (Bone) do not grow on trees.

4. I would think it unlikely that there are many consultants specializing in Paget's Disease (Bone) in private practice.

5. I have no idea of the cost of private consultation, nor of the costs of ongoing treatments/drugs, the necessary testing from time to time, but I doubt it is something most of us would willingly wish to afford for the remainder of our lives, whatever our financial circumstances.

6. That leaves you with NHS to all intents and purposes: you ought not to be treating yourself; you ought not to be purchasing drugs via the internet.

7. My advice to you, and perhaps you do not wish to hear this and would find this difficult, is to contact your consultant (via secretary if there is one), apologize for rejecting your consultant's advice, request reinstatement on his/her list, and request the prescribed treatment. I would expect whoever at Paget's Association counsels you to offer similar advice.

8. Unless you have profound medical knowledge and of biochemistry, be aware in passing of the numerous side effects of Zoledronic acid you can read about, but otherwise ignore them; a little knowledge can be a dangerous thing.

I hope this helps.

DavidJH

3 likes
Reply

Very well put, never had any problem with my infusion, best just to go with what's prescribed.

Reply

David H ,,BE MY GUEST, HE WHO KILLS YOUR IMMUNE SYSTEM IS NOT YOUR FRIEND,,YOU DO NOT REQUIRE MEDICAL KNOWLEDGE JUST COMMON SENSE IF SOME DOCTORS AND THEIR FAMILIES REFUSE TO HAVE IT BE AWARE I DID THREE YEARS AGO REDDON

Reply

LANCASHIRLASS hi kind regards research( safe soda)I refused the acid Kemo 3 years ago now 90% paine FREE,,,LOOK AFTER YOUR SELF REDDON

2 likes
Reply

Lack of pain is NOT lack of Pagets, pain is a side effect of the disease, not the disease itself.

Reply

Hi,

My Dr doesn't want to treat with zoledronate because she believes it has too big an impact on your body (imune system). I am treated with tablets of risedronate which worked well enough with less side effects.

Reply

sounds sensible to me--These bisphosphonates are powerful drugs--I donot fancy chemo treatment if I can suffer the pain--what other effects do they have?

Reply

Hello, I have just joined and I was worried about this intervention, thanks for this insight on thinking this through. I will certainly consider this medication, as I too was worried.

Thank you

DavidjH

Jan1955

Reply

I had very few side effects, I've had two infusions so far, just a few hours of pain in the affected part of the sternum, all settled down within a day, I would guess it depends on what part of the skeleton is affected, I can only say my side effects were minimal.

Reply

Hi fredacheznouz kind regards,I refused kemo ( ie )zolondronic acid 3 years ago,, I USE SAFE SODA THREE TIMES A DAY now live almost pain FREE,,, do your own research,, drug comp not a fan not KEEP away from SUGAR

2 likes
Reply

I have had 3 infusions with no real side-effects at all, not even sure what they are supposed to be, the only thing I noticed was a little throbbing in my sternum for a day and that was only the first infusion, nothing at all on the other 2.

1 like
Reply

Glad to hear the infusions are going well. I have had one infusion and docs and nurses keep asking me if I have to have more. I will have a test next month that hopefully will show I don't need any more

Reply

Hello there. How are you doing a year later? I hope things are going well for you. There is research going on now. The Pagets Association will be able to tell you all about it.

The infusions of bisphosphonates don’t shut down your immune response like some cancer chemotherapy does. It doesn’t affect your ability to fight infections. You might have flu-like aching for a couple of days after the first one, as the bone takes up the medication but it doesn’t last long.

I believe what the bisphosphonate infusion does do, is shut down is the over-production of osteoclasts. A Pagetic bone has too many osteoclasts in it. They break down the bone too quickly, so the osteoblasts throw down chaotic, weak bone instead of rebuilding the bone in a strong, organised structure like they are supposed to.

I like to imagine osteoclasts as being like the old videogame “Pac Man” things, munching bone cells as they move around. They’re supposed to constantly clear away damaged bone cells but for someone with Pagets there are far too many of them so they eat away too much bone. I then imagine the osteoblasts as like little, cartoon “Bob the Builder” characters, happily building new, strong bone. I’m weird like that :D

Reply

I think Doctors are too quick to prescribe drugs--they donot try to discover if there is an alternative nor if they are essential-whether you can manage without them and their side effects.

I was told that zoledronic could affect the teeth so get them checked first,also some other long worded condition which I cannot recall

Reply

Hello there,

I had the infusion 5 years ago, the side effects are flu like for several days afterwards, not particularly nice, but nothing a few days wrapped up in a warm bed can't sort out!

The treatment has supressed the condition, which has been confirmed by a very recent blood test. Well worth it I would say.

Iam 49 and have pagets in my right Tibia, I live an active life, running regularly and skiing in the winter. Whilst I'am conscious of the condition it doesn't stop me doing getting on with life. If I hadn't taken the infusion, I reckon the condition would have gotten worse, putting at jeopardy my current lifestyle!

Hope this helps,

Niall

1 like
Reply

Thank you I can relate to some of the things you were saying because that is somewhat like my lifestyle and the doctors just found the disease in me yep the doctor want me to do the infusion thing have to say I’m scared Of the side effects I’m still deciding I went out to the store and picked up all these vitamins I don’t know what to do just scared

Reply

Thank you I can relate to some of the things you were saying because that is somewhat like my lifestyle and the doctors just found the disease in me yep the doctor want me to do the infusion thing have to say I’m scared Of the side effects I’m still deciding I went out to the store and put all these vitamins I don’t know what to do just scared

Reply

You may also like...